Recurrent Subluxation of the Hip in an Adult Tetraplegia Patient Causing Autonomic Dysreflexia Treated With Phenol Neurolysis: A Case Report


Guzelkucuk U., Duman I., Yilmaz B., Tan A. K.

TURKIYE FIZIKSEL TIP VE REHABILITASYON DERGISI-TURKISH JOURNAL OF PHYSICAL MEDICINE AND REHABILITATION, vol.58, pp.46-48, 2012 (Journal Indexed in SCI) identifier

  • Publication Type: Article / Article
  • Volume: 58
  • Publication Date: 2012
  • Doi Number: 10.4274/tftr.47704
  • Title of Journal : TURKIYE FIZIKSEL TIP VE REHABILITASYON DERGISI-TURKISH JOURNAL OF PHYSICAL MEDICINE AND REHABILITATION
  • Page Numbers: pp.46-48

Abstract

The objective of this paper was to report a case of tetraplegia having autonomic dysreflexia attacks due to hip subluxation caused by severe adductor spasticity. A 22-year-old male patient with C6 tetraplegia was admitted to our clinic. He had severe adductor spasticity. He was complaining from his left hip during activities and reported associating flushing, sweating and hypertension. Investigations for the etiology of autonomic dysreflexia were made. No urinary retention or infection, catheter problem, fecal impaction, pressure ulcer, nail problems, intestinal problems or urinary stone were detected. Plain radiograph revealed slightly shallow acetabulum, subluxation in the left hip and heterotopic ossification. He did not respond to increased dose of baclofen. Phenol block was performed to the obturator nerve under neurostimulator guidance. In the following 2 weeks, adductor spasticity, subluxation recurrence and autonomic dysreflexia decreased gradually. On follow-up visit after 3 months, he reported that he had no autonomic dysreflexia attacks within the last 3 months. In conclusion, severe adductor spasticity needs to be closely followed in adult patients as well. Subluxation of the hip should be kept in mind in the etiology of autonomic dysreflexia and heterotopic ossification. If autonomic dysreflexia develops, spasticity should be treated effectively. Phenol block seems to be effective in this regard.